Nebraska, 2010

Funnel Cloud in Nebraska, July 16, 2010

July 16, 2010 · NWS OAX · 1 event in 1 county or zone

At least one funnel cloud developed along a very weak front north of Columbus. The funnel apparently did not touch down but was seen by many people as far away as the Norfolk area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

At least one funnel cloud developed along a very weak front north of Columbus. The funnel apparently did not touch down but was seen by many people as far away as the Norfolk area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 16, 2:05 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 16, 2:05 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO INCLUDE ALL ZONES IN
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE   HEAT ADVSRY SAT..
305 PM CDT FRI JUL 16 2010

.SHORT TERM...TONIGHT.
THUNDERSTORM POTENTIAL WILL BE THE MAIN PROBLEM IN THIS FORECAST AS
PLENTY OF INSTABILITY AROUND BUT FORCING MECHANISMS LIMITED. HAVE
LEFT OUT THUNDER IN TAFS AT THIS TIME DUE TO UNCERTAINTY IN TIMING
AND LIMITED EXTENT OF COVERAGE. OUTSIDE OF STORMS VFR CONDITIONS
EXPECTED THROUGH THE PERIOD.

.LONG TERM...SATURDAY THROUGH FRIDAY.
SHORTWV ENERGY THAT WAS MOVING ACROSS SWRN CANADA PER FRIDAY AFTN
STLT IMAGERY WILL TRACK ACROSS ND/SRN CANADA BORDER SAT AFTN. THIS
SHOULD AID IN BNDRY THAT WAS IN NERN NEBR FRI AFTN TO WASH OUT AS
SRLY FLOW RETURNS/STRENGTHENS IN RESPONSE LATE TNGT/SAT. WITH
APPARENT LACK OF UPPER SUPPORT BEFORE FRONT PASSES THROUGH FRI
EVENING/NGT WILL LEAVE PCPN OUT OF FCST SAT...ALTHOUGH VARIOUS
FORECAST SOUNDINGS INDICATED SOME CHC OF ELEVATED ACTIVITY BEFORE
CAP STRENGTHENS SAT AFTN. MADE LTL CHANGES TO TEMPS/DWPTS ON SAT.
CONDITIONS POSSIBLY SIMILAR TO WED WITH MAV/MET GUIDANCE AND FCST
SOUNDINGS PROBABLY UNDER FORECASTING DWPTS...ALTHOUGH ATTM DID NOT
BRING THEM UP TO 80 AS WED. NONETHELESS...HEAT ADVISORY CRITERIA
LIKELY WILL BE REACHED AND AN ADVSRY ISSUED ALL ZONES. FRONT WILL BE
CROSSING CWA AFTER MAX HEATING INSTEAD OF DURING IT LIKE WED...BUT
ACTIVITY SHOULD BE ONGOING N OF CWA BY 00Z AND WOULD THINK IT WL
BUILD SW ALONG FNT DURING THE EVENING WHICH SHOULD AID IT PUSHING IT
FARTHER SE THAN MODELS SUGGEST WITH HIGHER POPS THAN GUIDANCE.
BOOSTED POPS...SPCLY NERN ZONES WHICH WILL BE CLOSER TO EDGE OF WARM
MID LVL TEMPS/STRONGER CAP. STRENGTHENING COLD POOL DRIVEN MCS AND
STRONG WINDS POSSIBLE AGAIN SAT NGT WITH STORMS.

GFS/NAM SOUNDINGS SUGGEST SOME MID CLOUDS AND POSSIBLE
ACCAS/SHOWERS/ISOLD TSTMS LINGERING N OF THE FRONT ON SUN POSSIBLY
SPREADING NWD SUN NGT/MON AS LOW LVL JET BECOMES SOUTHERLY AND
INCREASES. THUS MADE LTL ADJUSTMENTS TO POPS ALTHOUGH DID TRIM
BACK HIGHS ON SUN NRN ZONES SINCE THERE WAS DECENT AGREEMENT BETWN
GFS/NAM FCST SOUNDINGS ON HIGH POSSIBLY GETTING NO WARMER THAN
LOWER 80S. APPEARS WARM FRONT WILL LIFT AT LEAST N OF SERN NEBR ON
MONDAY AND THUS BROUGHT LOWER 90S TO HIGHWAY 30 WHICH COULD PROVE
CONSERVATIVE IF CLOUDS DON/T LINGER.

FORECAST AREA LOOKS TO REMAIN ON RING-OF-FIRE IN TUE THROUGH FRI
PD OF NEXT WEEK WITH A CHANCE OF NIGHTTIME CONVECTION CATCHING NRN
ZONES EACH NIGHT PER GFS/ECMWF. HOWEVER...OVERALL UPPER HGTS
REMAIN ABOVE NORMAL WHICH SHOULD KEEP TEMPS ABOVE NORMAL AS WELL
WITH MANY LOW/MID 90S AND POSSIBLE ADDITIONAL HEADLINES NEEDED FOR
HEAT. DEBRIS/FRONT SHOVED SWD BECAUSE OF CONVECTION WOULD BE A
HINDRANCE TO BOTH BUT IMPOSSIBLE TO COUNT ON THAT FAR OUT.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

THUNDERSTORM POTENTIAL WILL BE THE MAIN PROBLEM IN THIS FORECAST AS
PLENTY OF INSTABILITY AROUND BUT FORCING MECHANISMS LIMITED. HAVE
LEFT OUT THUNDER IN TAFS AT THIS TIME DUE TO UNCERTAINTY IN TIMING
AND LIMITED EXTENT OF COVERAGE. OUTSIDE OF STORMS VFR CONDITIONS
EXPECTED THROUGH THE PERIOD.

FOBERT
&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM 1 PM TO 7 PM CDT SATURDAY FOR NEZ011-012-015-
     016>018-030>034-042>045-050>053-065>068-078-088>093.

IA...HEAT ADVISORY FROM 1 PM TO 7 PM CDT SATURDAY FOR IAZ055-056-069-
     079-080-090-091.

&&

SHORT TERM-AVIATION/FOBERT
LONG TERM/CHERMOK
Hazardous weather outlook, Jul 16, 4:08 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
508 PM CDT FRI JUL 16 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
508 PM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SATURDAY

SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING FOR AREAS
GENERALLY SOUTHEAST OF A LINE FROM ALBION TO WAYNE...INCLUDING ALL
OF EAST CENTRAL AND SOUTHEAST NEBRASKA AS WELL AS SOUTHWEST IOWA.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM FOR MUCH OF
THE AREA. DAMAGING WINDS WILL BE THE PRIMARY THREAT...THOUGH LARGE
HAIL AND HEAVY RAIN ARE ALSO POSSIBLE.

A FRONTAL BOUNDARY SEPARATING VERY HUMID AIR TO THE SOUTH AND
SOMEWHAT DRIER AIR TO THE NORTH WILL DROP SLOWLY SOUTHEAST THROUGH
EASTERN NEBRASKA AND WESTERN IOWA THROUGH THE EVENING.
THUNDERSTORMS DEVELOPING ALONG THIS LINE WILL MOVE SLOWLY
SOUTHEAST AS WELL. SUFFICIENT SHEAR AND INSTABILITY EXISTS ALONG
AND SOUTH OF THE FRONT FOR SEVERE THUNDERSTORMS WELL INTO THE EVENING.

ON SATURDAY...A HEAT ADVISORY IS IN EFFECT FOR ALL OF EASTERN
NEBRASKA AND SOUTHWEST IOWA. THE COMBINATION OF HIGH HUMIDITY AND
TEMPERATURES IN THE 90S WILL PRODUCE HEAT INDEX VALUES OF 105 OR
GREATER FOR MUCH OF THE AFTERNOON.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER DOWNSTREAM FROM
PLATTSMOUTH TO NEBRASKA CITY...BROWNVILLE AND RULO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE AREA FROM
SATURDAY NIGHT INTO TUESDAY. STORMS SATURDAY NIGHT COULD BE
SEVERE. DAMAGING WINDS WOULD BE THE MAIN HAZARD...BUT HAIL AND
HEAVY RAIN WILL ALSO BE POSSIBLE.

FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI RIVER FROM
AROUND NEBRASKA CITY DOWNSTREAM TO RULO INTO AT LEAST EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN EAST CENTRAL AND
SOUTHEAST NEBRASKA AS WELL AS SOUTHWEST IOWA.

In the hours before

Special weather statement, Jul 16, 4:15 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
515 PM CDT FRI JUL 16 2010

IAZ043-162300-
MONONA IA-
515 PM CDT FRI JUL 16 2010

...SPECIAL WEATHER STATEMENT FOR EASTERN MONONA COUNTY UNTIL 600 PM
CDT...

AT 511 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF DANBURY...OR 35 MILES
SOUTHEAST OF SIOUX CITY...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UTE...
  MOORHEAD...
  MAPLETON...
  CASTANA...
  SOLDIER...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

KERN

The radar

The Omaha radar (KOAX), 104 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Platte

When
July 16, 5:20 PM CST
Where
Platte County, 2 mi N of Humphrey
Reported by
Law Enforcement
Coordinates
41.709, -97.500

A funnel cloud was seen by many people from the Norfolk area to the north to Humphrey near it and Clarkson to the east. Several photographs from different angles were taken and sent to the NWS office. No damage was observed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 236260.